Alert archive / New Mexico / Red Flag Warnings in 2022
Red Flag Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 17, 2022, 5:08 AM MDT for Catron County, Grant County, Sierra County, New Mexico; Hudspeth County, Texas. It took effect at Mar 17, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2022, 5:08 AM MDT (11:08 UTC)
- In effect from
- Mar 17, 2022, 11:00 AM MDT
- Expired
- Mar 17, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Grant County, NM, Sierra County, NM, Hudspeth County, TX
The radar
The Holloman AFB radar (KHDX), 118 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 11.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5048 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906 WWUS84 KEPZ 171108 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 508 AM MDT Thu Mar 17 2022 ...Critical Fire Weather Conditions over parts of Southwest New Mexico and far west Texas this afternoon... .A storm system will move across New Mexico today and that will give us strong and gusty winds across much of the region. The strong gusty winds will combine with min RH's in the single digits and low teens to give us Red Flag or near Red Flag conditions. The best chances for several hours of Red Flag conditions will be in the Gila Region of southwest New Mexico and in Hudspeth county in Texas. The Red Flag conditions will combine with very dry fuels to give us critical fire weather conditions this afternoon. The winds will slow by early evening and should become light and variable after midnight. NMZ110-TXZ056-180100- /O.NEW.KEPZ.FW.W.0009.220317T1700Z-220318T0100Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 508 AM MDT Thu Mar 17 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND STRONG WINGS FOR FIRE WEATHER ZONES 056 AND 110... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM MDT this evening. * AFFECTED AREA...Fire weather zone 110.Fire weather zone 056. * WIND...Westerly winds of 20 to 30 mph * HUMIDITY...Minimum relative humidity of 7 to 12 percent. * HIGHEST THREAT...is located in the Gila Region of New Mexico and for Hudspeth County in Texas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
682 WWUS84 KEPZ 180045 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 645 PM MDT Thu Mar 17 2022 ...RED FLAG WARNING WILL EXPIRE AT 7PM... NMZ110-TXZ056-180145- /O.EXP.KEPZ.FW.W.0009.000000T0000Z-220318T0100Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 645 PM MDT Thu Mar 17 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND STRONG WINGS FOR FIRE WEATHER ZONES 056 AND 110... Winds will continue to subside while RH values increase. Nevertheless fire danger will remain elevated through the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 4:23 AM MDT, 45 minutes earlier.
Area forecast discussion, Mar 17, 4:23 AM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
423 AM MDT Thu Mar 17 2022
.SYNOPSIS...
Breezy to windy conditions expected today with temperatures near
70 degrees across the lowlands. Tranquil and quiet Friday into the
first part of the weekend, with temperatures in the upper 60s to
mid 70s. Warm, windy and potentially dusty conditions develop on
Sunday as a storm system approaches. Then windy conditions and
the chance for lowland rain showers and mountain snow into early
next week.
&&
.DISCUSSION...
.SHORT TERM...
A lot to talk about for the short term forecast. Currently an upper
level trough was just beginning to push across central New Mexico.
Just off the surface we have some strong winds and those winds are
currently giving us some gusty winds at the surface which will
continue through much of the morning. The trough is a little missed
time to give us a really windy day. But we will still see strong
gusty winds this morning into the afternoon hours. Usually to get
really strong winds we need a lee side trough developing over
southeast Colorado, but the lee side trough today will develop much
further to the south, near Lubbock. Though not ideal, like the
trough timing, the lee side surface trough will be strong enough to
add to our strong winds. We should have enough winds to reach wind
advisory criteria (25 to 35 mph) for the afternoon hours for
locations mainly east of the Rio Grande. West of the river we will
see gusty winds, but they should fall just short of wind advisory
levels. The other things we will need to keep an eye on will be a
slight chance for some snow in the Sacramento Mountains. Right now
with the dry air in place and not a lot of moisture moving in with
the system, if we do see some snow in the Sacs it should not amount
to more than an inch or so at most. Snow levels today will hover
around 7,000 feet, but I do think that most locations above 7,000
feet in the Sacs will be lucky to see anything more than just some
flurries.
After yesterday's very warm temperatures, we will back today's high
temperatures down around 10 degrees from what we saw on Wednesday.
That will drop today's high temperatures back down close to seasonal
averages for this time of year.
Our gusty winds will continue into the late afternoon and early
evening hours, but they will quickly begin to drop off a little
before sunset as a back door cold front drops south through the east
plains of New Mexico and displaces our lee side surface trough even
further to the east. I can't rule out that we may see some patchy
areas of blowing dust this afternoon after it is all said and done.
The best chances for seeing the dust will be for locations south and
east of El Paso. By early evening the dust will drop down and the
winds will drop off. Cooler air will be filtering into the region
this evening and the combination of clear skies, light winds and
cooler air in place will give us low temperatures Friday morning
that will run a few degrees below average. A few lowland locations
will approach freezing temperatures (it still is winter technically
after all).
&&
.LONG TERM...
Quiet and cool, relative to average, on Friday with south to
southwest sfc winds. Expect similar conditions on Saturday with
high temps in the mid 70s.
The fun begins on Sunday as a storm system begins to impact the
area. Winds will increase in response to a tightening pressure
gradient, with the highest values along and west of the Rio.
Blowing dust will be possible during the afternoon hours as wind
speeds pick up over dust source regions in northern Mexico.
Additionally, the upper low will produce lowland rain and mountain
snow showers Sunday night into Tuesday. Healthiest accumulations
will be over the Sacramento mtns, where few to several inches of
snow will be possible when all is said and done. The highest wind
speeds will be on Monday as the winds aloft increase, and an
impressive pressure gradient sets up across the CWA. Potential
exists for at least adv level values, especially the southern half
of the area. ECMWF is suggesting some lingering energy into
Wednesday, which would produce modest precip amounts. The models
have been flirting with this idea for a few days now, but run to
run consistency is poor and so not buying this idea as of yet.
Cooler weather will dominate Monday through Wednesday with the
systems influence.
&&
.AVIATION...06Z TAF CYCLE
VFR conditions expected through the period. Wind 240-280 at
15-20G30KTS and remain breezy through the remainder of the period.
Expect a shift to 270-300 after 12Z. Winds on eastern mountain
slopes after ~4Z could be in the 20-25G35KT range with possible
AWW being needed at KELP. Winds pick back up Thursday late morning
to 280-320 at 15-20G30KTS at all terminals.
&&
.FIRE WEATHER...
An upper level storm system was moving across that region today.
This system will give us strong and gusty winds. Combined those
strong winds will very dry min RH's and we will see Red Flag or
near Red Flag conditions across much of the area today. The best
chances to have several hours of Red Flag conditions will be in
the Gila Region and in Hudspeth county. The gusty winds will drop
off before sunset this evening. We could also see some light
precipitation in the Sacramento Mountains today, which could see
some light snow above 7,000 feet, but little accumulation is
expected. We will have a cooler and calmer Friday and then warmer
on Saturday. Min RH's on Friday will be in the teens in the
lowlands and in the 20's in the mountains. On Saturday we will be
drier with only the highest elevations of the Sacramento Mountains
staying a little above 15%. Then on Sunday we will see another
upper level storm system approach the region which will give us
another windy day. Min RH's on Sunday will be near 10% in the
lowlands and in the teens in the mountains. We will likely see Red
Flag conditions on Sunday afternoon. Then for Sunday night into
Monday, we will see a slight chance for precipitation. Winds will
still be breezy on Monday, but our min RH's will be above 20% for
most locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 71 39 66 39 / 0 0 0 0
Sierra Blanca 66 32 61 36 / 0 0 0 0
Las Cruces 69 36 67 35 / 0 0 0 0
Alamogordo 66 32 63 35 / 0 0 0 0
Cloudcroft 39 21 43 27 / 10 0 0 0
Truth or Consequences 66 34 65 35 / 0 0 0 0
Silver City 61 34 60 34 / 0 0 0 0
Deming 69 32 66 31 / 0 0 0 0
Lordsburg 68 32 67 32 / 0 0 0 0
West El Paso Metro 71 40 65 41 / 0 0 0 0
Dell City 67 31 62 31 / 0 0 0 0
Fort Hancock 72 34 68 36 / 0 0 0 0
Loma Linda 63 34 59 38 / 0 0 0 0
Fabens 72 35 68 36 / 0 0 0 0
Santa Teresa 69 34 65 35 / 0 0 0 0
White Sands HQ 69 38 64 40 / 0 0 0 0
Jornada Range 68 33 63 34 / 0 0 0 0
Hatch 69 34 66 34 / 0 0 0 0
Columbus 71 35 66 35 / 0 0 0 0
Orogrande 68 34 63 36 / 0 0 0 0
Mayhill 51 24 55 31 / 10 0 0 0
Mescalero 49 24 53 29 / 10 0 0 0
Timberon 48 22 50 28 / 10 0 0 0
Winston 60 21 65 23 / 0 0 0 0
Hillsboro 63 34 63 36 / 0 0 0 0
Spaceport 66 32 63 32 / 0 0 0 0
Lake Roberts 58 27 61 30 / 0 0 0 0
Hurley 62 28 61 29 / 0 0 0 0
Cliff 65 23 70 30 / 0 0 0 0
Mule Creek 62 32 63 24 / 0 0 0 0
Faywood 64 33 61 34 / 0 0 0 0
Animas 69 33 70 33 / 0 0 0 0
Hachita 68 31 67 31 / 0 0 0 0
Antelope Wells 69 34 68 36 / 0 0 0 0
Cloverdale 65 37 66 38 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for NMZ412>417.
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for NMZ110.
TX...Wind Advisory from 11 AM this morning to 7 PM MDT this evening
for TXZ418>424.
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for TXZ056.
&&
15-Brice/35-DeLizio/15Hazardous weather outlook, Mar 16, 5:29 AM MDT, 23 hours 39 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 529 AM MDT Wed Mar 16 2022 NMZ401>417-TXZ418>424-171130- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 529 AM MDT Wed Mar 16 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Breezy to windy conditions will develop this afternoon and persist into the late evening hours. Very dry and warmer than normal conditions, combined with the stronger winds will make for elevated fire weather concerns this afternoon and early evening. There could also be isolated areas of local blowing dust that could impact travel. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Stronger winds and potentially the highest temperatures of the year are likely for Sunday. Areas of blowing dust will likely impact travel. In addition, wildfire danger will be elevated to critical. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:54 AM MDT | Wind Advisory | EPZ | Otero | 14 hr |
Nearby
Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.